Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 9, 2017, 7:35 PM CST for Cherokee County, Delaware County, Mayes County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 7:35 PM CST (01:35 UTC)
- Expired
- Mar 9, 2017, 8:00 PM CST
- In force
- 25 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, OK, Delaware County, OK, Mayes County, OK
The radar
The Tulsa radar (KINX), 39 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:42 PM CST | HAIL 1.75 | 1 W Locust Grove, OK | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 3:52 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.6
The text
As transmitted.
606
WUUS54 KTSA 100135
SVRTSA
OKC021-041-097-100200-
/O.NEW.KTSA.SV.W.0032.170310T0135Z-170310T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
735 PM CST THU MAR 9 2017
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southwestern Delaware County in northeastern Oklahoma...
Southeastern Mayes County in northeastern Oklahoma...
North central Cherokee County in east central Oklahoma...
* Until 800 PM CST
* At 735 PM CST, a severe thunderstorm was located near Locust Grove,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Locust Grove... Oaks...
Rose... Sportsmen Acres Community...
Leach...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.
&&
LAT...LON 3618 9530 3626 9527 3623 9484 3601 9494
TIME...MOT...LOC 0135Z 286DEG 33KT 3620 9521
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
254
WWUS54 KTSA 100148
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
748 PM CST THU MAR 9 2017
OKC021-041-097-100200-
/O.CON.KTSA.SV.W.0032.000000T0000Z-170310T0200Z/
Delaware OK-Mayes OK-Cherokee OK-
748 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHWESTERN DELAWARE...SOUTHEASTERN MAYES AND NORTH CENTRAL
CHEROKEE COUNTIES...
At 748 PM CST, a severe thunderstorm was located 4 miles southwest of
Rose, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Locust Grove... Oaks...
Rose... Leach...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.
&&
LAT...LON 3614 9519 3625 9516 3623 9484 3601 9494
TIME...MOT...LOC 0148Z 286DEG 33KT 3617 9507
HAIL...1.00IN
WIND...60MPH
$$210
WWUS54 KTSA 100157
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
757 PM CST THU MAR 9 2017
OKC021-041-097-100207-
/O.EXP.KTSA.SV.W.0032.000000T0000Z-170310T0200Z/
Delaware OK-Mayes OK-Cherokee OK-
757 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DELAWARE...
SOUTHEASTERN MAYES AND NORTH CENTRAL CHEROKEE COUNTIES WILL EXPIRE AT
800 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CST for
northeastern and east central Oklahoma.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.
LAT...LON 3614 9519 3625 9516 3623 9484 3601 9494
TIME...MOT...LOC 0157Z 286DEG 33KT 3615 9498
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:49 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 9, 5:49 PM CST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 549 PM CST Thu Mar 9 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered thunderstorms will remain possible this evening and push south overnight as frontal boundary moves through the region. Greater potential continues to look like Northwest Arkansas through 06z and will thus continue tempo groups through this time period. Behind the front...breezy westerly winds becoming northerly winds are expected with mostly clear skies for Northeast Oklahoma. To the south and east...MVFR ceilings look to be possible late tonight into early Friday morning for Northwest Arkansas and Southeast Oklahoma before clearing out. During the day Friday...breezy northeasterly winds and some scattered high clouds are forecast over the CWA. && .PREV DISCUSSION... /Issued 316 PM CST Thu Mar 9 2017/ DISCUSSION... The main forecast challenges today are: 1) Tstorm coverage and severe potential this afternoon and tonight, 2) Rain chances and the potential for some wintry weather Saturday and Saturday evening with the next storm system, and 3) Temps/precip chances next week given considerable model run to run inconsistencies. Storms should fire this afternoon mostly likely near the intersection of a surface trough and an outflow boundary from ongoing storms that tracked across SE KS and now into W MO. Deep layer shear is sufficient for organized rotating updrafts, as indicated by the updraft helicity tracks in the HRRRX and our local model. Storms will track generally southeast toward NW AR or possibly as far NE OK late this afternoon and into the evening. High LCLs due to high T/Td spreads would tend to limit any tornado potential, at least early on, but conditions could improve this evening if storms remain cellular long enough. A more southeast motion would improve storm-relative low level flow in this environment. Any supercell that can develop could produce some very large or giant hail. Eventually, storms are expected to become a multicellular line or cluster and move southeast later on tonight and transition toward a damaging wind threat. Other development is possible along the surging back door front later tonight back into E OK. However, by this time the front should undercut any storms that are generated along it and would thus reduce the severe threat. After a quieter and cooler day Friday behind the front, an upper storm system is expected to drop southeast over the central Plains on Saturday. Low-mid level cold frontogenesis combined with broad QG lift from the storm system will bring widespread rain to start the weekend to the region. Thermal profiles are expected to get cold enough by late Saturday and into Saturday evening to allow the rain to change over to a wintry mix across portions of NW AR, especially in the higher terrain, before the precip comes to an end by mid evening or so. It is not out of the question we could see up to an inch of snow/sleet accumulation in the higher terrain of Madison and eastern Carroll counties. The general idea of a more amplified western CONUS ridge and eastern CONUS trough next week is still there. This pattern should maintain an overall cooler than average regime for much of next week. However, the medium range models have had poor run to run consistency regarding the details, such as frontal timing, and precip potential. For instance, yesterday's 12Z Euro run had the next front thru our area Monday and indicated that a warming trend would begin about midweek as the trough began to lift out and was drier. Today's run is slower with the early week front and more reluctant to progress the pattern east, slowing the warm up. In addition, there is more moisture in the NW flow baroclinic zone which could bring brief periods of some light precip. Given lower confidence, I have elected to stay closer to consensus on temps and keep PoPs low. More adjustments to the forecast will be needed when details will get ironed out better in the future. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 41 58 44 46 / 30 10 30 90 FSM 53 64 40 43 / 50 10 20 90 MLC 51 64 46 51 / 30 10 20 90 BVO 38 55 41 47 / 30 10 40 90 FYV 42 57 37 41 / 70 10 20 90 BYV 41 54 34 38 / 80 10 20 90 MKO 47 62 43 46 / 50 10 20 90 MIO 38 53 38 43 / 50 10 40 90 F10 46 61 46 49 / 30 10 20 90 HHW 60 67 46 55 / 30 20 20 70 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...20
Hazardous weather outlook, Mar 9, 4:52 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 452 PM CST Thu Mar 9 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 452 PM CST Thu Mar 9 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This evening and Tonight. TORNADO. RISK...Limited. AREA...Extreme northeast Oklahoma and far northwest Arkansas. ONSET...Late afternoon through mid evening. SEVERE THUNDERSTORM. RISK...Significant. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing...ending after midnight. AREA AT GREATEST RISK... . HEAVY RAIN. RISK...Limited. AREA...Far northwest Arkansas. ONSET...Mid to late evening. SIGNIFICANT WINDS. RISK...Limited. AREA...All eastern Oklahoma and far northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Generally along and west of a line from Nowata to McAlester. ONSET...Ongoing...improving after sunset. DISCUSSION... Scattered severe storms are ongoing across southeast Kansas and southwest Missouri with additional development expected into far northeast Oklahoma this evening. Storms will initially remain discrete and capable of very large hail with a limited risk of tornadoes. During the mid to late evening hours the storms are likely to congeal into a larger thunderstorm complex as they develop east and southeast. This will transition the primary severe weather risk to locally damaging winds. The severe weather risk is expected to diminish during the late evening hours with storms weakening below severe limits after midnight. Fire weather concerns will also continue until sunset across portions of eastern Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...No Hazards. SATURDAY...Winter Weather Potential. SUNDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Cooler temperatures will overspread the region Friday and more so on Saturday as widespread rain and a stronger cold front move through the region. Temperatures across the higher terrain of far northwest Arkansas may cool sufficiently to allow for light snow accumulations by early Sunday morning. Dry and cool weather will then prevail through the middle of next week. weather.gov/tulsa Contains additional information.
In the hours before
Local storm report, Mar 9, 6:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 E AFTON 36.69N 94.94W
03/09/2017 E1.00 INCH OTTAWA OK BROADCAST MEDIA
&&
DMJLocal storm report, Mar 9, 6:57 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
657 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 E AFTON 36.69N 94.94W
03/09/2017 E1.75 INCH OTTAWA OK STORM CHASER
&&
DMJLocal storm report, Mar 9, 7:08 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
708 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 S FAIRLAND 36.68N 94.85W
03/09/2017 E1.75 INCH OTTAWA OK TRAINED SPOTTER
GOLFBALL SIZE HAIL AT THE INTERSECTION OF 125 AND 59,
NORTH OF COPELAND.
&&
AEJLocal storm report, Mar 9, 7:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 6 E GROVE 36.59N 94.66W
03/09/2017 E1.25 INCH DELAWARE OK STORM CHASER
&&
DMJLocal storm report, Mar 9, 7:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
732 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 6 NE GROVE 36.65N 94.69W
03/09/2017 E1.75 INCH DELAWARE OK PUBLIC
GOLFBALL SIZE HAIL IN CAYUGA.
&&
AEJSpecial weather statement, Mar 9, 7:32 PM CST, 3 minutes before
Special Weather Statement National Weather Service Tulsa OK 732 PM CST THU MAR 9 2017 OKZ062-063-068-100200- Cherokee OK-Delaware OK-Mayes OK- 732 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE... SOUTHEASTERN MAYES AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 800 PM CST... At 731 PM CST, a strong thunderstorm was located over Sportsmen Acres Community, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Chouteau... Locust Grove... Rose... Sportsmen Acres Community... Murphy... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 1100 PM CST for northeastern and east central Oklahoma. LAT...LON 3618 9534 3627 9530 3626 9494 3605 9498 TIME...MOT...LOC 0131Z 280DEG 29KT 3622 9526
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:25 PM CST | Special Weather Statement | TSA | Ottawa | 20 min |
| Mar 9, 6:28 PM CST | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 47 min |
| Mar 9, 7:06 PM CST | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 39 min |
| Mar 9, 7:28 PM CST | Severe Thunderstorm Warning | TSA | Delaware | 47 min |
| Mar 9, 7:32 PM CST | Special Weather Statement | TSA | Mayes | 28 min |
| Mar 9, 7:59 PM CST | Special Weather Statement | TSA | Adair | 31 min |
| Mar 9, 8:01 PM CST | Special Weather Statement | TSA | Muskogee | 29 min |
| Mar 9, 8:24 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, McIntosh, Muskogee, Wagoner | 36 min |
| Mar 9, 8:56 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Muskogee, Sequoyah | 34 min |
| Mar 9, 9:05 PM CST | Special Weather Statement | TSA | McIntosh, Okfuskee | 25 min |
| Mar 9, 9:17 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Sequoyah | 28 min |
| Mar 9, 9:28 PM CST | Special Weather Statement | TSA | McIntosh, Muskogee | 32 min |
| Mar 9, 9:42 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Haskell, Muskogee, Sequoyah | 33 min |
| Mar 9, 9:57 PM CST | Special Weather Statement | TSA | McIntosh | 33 min |
| Mar 9, 10:11 PM CST | Severe Thunderstorm Warning | TSA | Haskell, LeFlore, Sequoyah | 34 min |
| Mar 9, 10:26 PM CST | Special Weather Statement | TSA | Latimer | 34 min |
| Mar 9, 10:40 PM CST | Special Weather Statement | TSA | LeFlore | 35 min |
| Mar 9, 10:54 PM CST | Special Weather Statement | TSA | Latimer | 36 min |
| Mar 9, 11:02 PM CST | Special Weather Statement | TSA | LeFlore | 43 min |
| Mar 9, 11:30 PM CST | Special Weather Statement | TSA | LeFlore | 30 min |
| Mar 10, 12:39 AM CST | Special Weather Statement | TSA | Pushmataha | 66 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.